By Steven Reinberg
MONDAY, May 18, 2015 (HealthDay News) -- Hormone replacement therapy to relieve menopausal symptoms may raise the risk a bit for serious lower intestinal bleeding, a new study suggests.
In the 1990s, millions of American women turned to hormone replacement therapy (HRT) to help ease the symptoms of menopause. But the results of a landmark study called the Women's Health Initiative, released in 2002, found that long-term use of the therapy increased women's risk for breast cancer, as well as their risk for heart attacks and strokes. Use of the regimen fell dramatically soon after.
Now researchers say HRT's propensity for clotting, linked to heart attacks and strokes, may also lead to bleeding in the lower intestine.
"HRT is an effective treatment, but it does come with risks," said lead researcher Dr. Prashant Singh of Massachusetts General Hospital in Boston.
Singh said the risk of any one woman developing gastric bleeding from HRT is very small. "There is an increased risk, but the absolute risk is small," he said.
The researchers said lower intestinal bleeding linked to HRT often develops due to a condition called ischemic colitis. Ischemic colitis occurs when blood clots block blood vessels in the large intestine. This cuts off the blood supply to part of the intestine. Without a proper blood supply, that portion of the intestine dies, which is when bleeding from that area starts, the researchers said.
The results of the study were scheduled to be presented May 18 at Digestive Disease Week in Washington, D.C. Findings presented at meetings are generally considered preliminary until they've been published in a peer-reviewed journal.
For the study, Singh's team collected data on nearly 74,000 women. The researchers compared episodes of intestinal bleeding among those who used HRT with those who never used it.
They found that women currently using HRT have about a 50 percent increased risk of any type of gastrointestinal (GI) bleeding compared to women who have never used HRT. Past users had almost a 20 percent increased risk of GI bleeding compared to women who never used hormone therapy, the study found.
Moreover, women using HRT were more than twice as likely to have ischemic colitis and lower intestinal bleeding. There was no difference, however, in the incidence of upper intestinal bleeding between women who used HRT and those who didn't, according to the study.
Singh's group also found that the longer a woman remained on HRT, the more likely she was to have major lower intestinal bleeding. There's a higher risk of bleeding in the lower intestine than the upper because there are fewer blood vessels in the lower intestine. That means clotting in the lower intestine has a greater effect on blood supply, Singh said.
In the study, the researchers compensated for other known risk factors for intestinal bleeding, including weight, smoking, use of oral contraceptives, and use of aspirin and nonsteroidal anti-inflammatory drugs such as ibuprofen (Advil and Motrin IB) and naproxen (Aleve).
Dr. Jennifer Wu, an obstetrician and gynecologist at Lenox Hill Hospital in New York City, said that "HRT is very effective for the symptoms of menopause, such as hot flashes, night sweats, but comes with a cost of associated risks."
"These additional new risks need to be considered when doctors are treating menopausal symptoms. As was previously recommended, postmenopausal hormone use should be the smallest dose for the shortest duration of time," Wu said.